MAUDE Adverse Event Report: ALERE SAN DIEGO, INC. ONE STEP+ HCG URINE CASSETTE TEST; VISUAL, PREGNANCY HCG, PRESCRIPTION USE

ALERE SAN DIEGO, INC. ONE STEP+ HCG URINE CASSETTE TEST; VISUAL, PREGNANCY HCG, PRESCRIPTION USE
Model Number FHC-102
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/05/2023
Type of Reportable Event Malfunction
Event or Problem Description
The distributor reported that the one step+ hcg urine cassette test is not giving accurate results, and is taking too long.The customer did not specify whether the reported inaccurate results occurred on patient or control samples, and did not elaborate on the allegation that the test is taking too long.Three attempts have been made to obtain clarification, however the customer had been unresponsive.No adverse events were reported.
 
Additional Manufacturer Narrative
Investigation conclusion: retained devices from the reported lot number were tested with hcg-negative clinical urine samples.The results were read at 3 and 4 minutes and all devices yielded the expected negative results.Retained devices were also tested with qc cut-off controls (25 miu/ml).The results were read at 3 minutes and all devices yielded the expected positive results.No false results were observed during in-house testing.The case details were reviewed along with the complaint history for the reported issue and no indications of a systemic issue were identified.Manufacturing batch record review did not uncover any relevant non-conformances and found that the lot met quality control specifications.Review of the risk management report for this product found that the reported issue is within the risk profile for this device; no new hazard has been identified.A root cause could not be determined from the available information as the reported issue was not replicated during testing of retention product.Complaints are tracked and trended on a monthly basis.Per the package insert: very dilute urine specimens, as indicated by a low specific gravity, may not contain representative levels of hcg.If pregnancy is still suspected, a first morning urine specimen should be collected 48 hours later and tested.False negative results may occur when the levels of hcg are below the sensitivity level of the test.When pregnancy is still suspected, a first morning urine specimen should be collected 48 hours later and tested.Very low levels of hcg (less than 50 miu/ml) are present in urine specimen shortly after implantation.However, because a significant number of first trimester pregnancies terminate for natural reasons, a test result that is weakly positive should be confirmed by retesting with a first morning urine specimen collected 48 hours later.This test reliably detects intact hcg up to 500,000 miu/ml.It does not reliably detect hcg degradation products, including free-beta hcg and beta core fragments.Quantitative assays used to detect hcg may detect hcg degradation products and therefore may disagree with the results of this rapid test.A number of conditions other than pregnancy, including trophoblastic disease and certain non-trophoblastic neoplasms including testicular tumors, prostate cancer, breast cancer, and lung cancer, cause elevated levels of hcg.Therefore, the presence of hcg in urine specimen should not be used to diagnose pregnancy unless these conditions have been ruled out.This test provides a presumptive diagnosis for pregnancy.A confirmed pregnancy diagnosis should only be made by a physician after all clinical and laboratory findings have been evaluated.H3 other text : the customer indicated that product was available for return, however no product has been received and the customer has been unresponsive.
 
Additional Manufacturer Narrative
Investigation conclusion: retained and returned devices from the reported lot number were tested with qc cut-off standards (25 miu/ml).The results were read at 3 minutes and all devices yielded the expected positive results.No false negative results were observed during in-house testing.Retained and returned devices from the reported lot numbers were also tested with hcg-negative clinical urine samples.The results were read at 3 and 4 minutes.All devices showed expected negative results.The case details were reviewed along with the complaint history for the reported issue and no indications of a systemic issue were identified.Manufacturing batch record review did not uncover any relevant non-conformances and found that the lot met quality control specifications.Review of the risk management report for this product found that the reported issue is within the risk profile for this device; no new hazard has been identified.A root cause could not be determined from the available information as the reported issue was not replicated during testing of retention and returned products.Complaints are tracked and trended on a monthly basis.Per the package insert: very dilute urine specimens, as indicated by a low specific gravity, may not contain representative levels of hcg.If pregnancy is still suspected, a first morning urine specimen should be collected 48 hours later and tested.False negative results may occur when the levels of hcg are below the sensitivity level of the test.When pregnancy is still suspected, a first morning urine specimen should be collected 48 hours later and tested.Very low levels of hcg (less than 50 miu/ml) are present in urine specimen shortly after implantation.However, because a significant number of first trimester pregnancies terminate for natural reasons, a test result that is weekly positive should be confirmed by retesting with a first morning urine specimen collected 48 hours later.This test provides a presumptive diagnosis for pregnancy.A confirmed pregnancy diagnosis should only be made by a physician after all clinical and laboratory findings have been evaluated.D9 and h3 updated to reflect receipt of returned product.H6 and h10 investigation conclusion updated to document return testing.
 
Event or Problem Description
The distributor reported that the one step hcg urine cassette test is not giving accurate results, and is taking too long.The customer did not specify whether the reported inaccurate results occurred on patient or control samples, and did not elaborate on the allegation that the test is taking too long.Three attempts have been made to obtain clarification, however the customer had been unresponsive.No adverse events were reported.

Brand Name
ONE STEP+ HCG URINE CASSETTE TEST
Common Device Name
VISUAL, PREGNANCY HCG, PRESCRIPTION USE
Manufacturer (Section D)
ALERE SAN DIEGO, INC.
9942 mesa rim rd
san diego CA 92121
Manufacturer Contact
monika burrell
9942 mesa rim rd
san diego, CA 92121
8588052506
MDR Report Key17044446
Report Number2027969-2023-00048
Device Sequence Number14743509
Product Code JHI
UDI-Device Identifier10304040024109
UDI-Public(01)10304040024109(17)240731(10)0000603856
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K993317
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2024
Device Model NumberFHC-102
Device Catalogue Number9004073
Device Lot Number0000603856
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/08/2023
Supplement Date Received by Manufacturer10/17/2023
Initial Report FDA Received Date06/01/2023
Supplement Report FDA Received Date10/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/02/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale